Alert archive / Pennsylvania / Flash Flood Warnings in 2015

Flash Flood Warning 48, NWS Pittsburgh, PA

September 9, 2015Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Sep 9, 2015, 5:25 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2015, 5:25 PM EDT (21:25 UTC)
Expired
Sep 9, 2015, 8:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 30 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 5:30 PM EDTFLASH FLOOD1 Ese Shaler Township, PA1 FOOT OF FLOWING WATER AT THE INTERSECTION OF GLEN DOUGLAS DRIVE AND GLEN SCOTT DRIVE
Sep 9, 5:30 PM EDTFLASH FLOOD1 Nne Shaler Township, PAFLOODED ROADWAY - NB WILLIAM FLYNN HWY/SPENCER LANE - INTERSECTION SUBMERGED AND BEING SHUT DOWN
Sep 9, 5:30 PM EDTFLASH FLOOD2 E Shaler Township, PA1085 SAXONBURG BLVD - FLOODED ROADWAY AND DEBRIS IN THE ROADWAY
Sep 9, 5:30 PM EDTFLASH FLOODEtna, PAFLOODED ROADWAY 500 BUTLER STREET NEAR ADVANCE AUTO PARTS - CRESCENT ROAD CLOSED AND INTERSECTION SHUT DOWN
Sep 9, 5:33 PM EDTFLASH FLOOD1 Nnw Etna, PA9 MORGAN AVENUE - ROADWAY FLOODED AND SEWAGE BACKING UP IN HOUSES.
Sep 9, 5:53 PM EDTFLASH FLOOD1 Nw Blawnox, PAINTERSECTION OF DELTA AND ALPHA DRIVE - FLOODED ROADWAY AND WATER UP TO WINDOWS OF CARS
Sep 9, 6:08 PM EDTFLASH FLOOD1 Nne Shaler Township, PA1607 WILLIAM FLYNN HWY - 6 CARS STUCK IN STANDING WATER- WATER HALF WAY UP THE DOORS - FLOODING ALSO GOING INTO GOSS GAS BUILDING
Sep 9, 6:11 PM EDTFLASH FLOOD1 N Etna, PALANDSLIDE ON MIDDLE RD
Sep 9, 6:18 PM EDTFLASH FLOOD1 Nne Shaler Township, PAROUTE 8 WILL BE CLOSED FROM THE MCDONALDS TO THE KMART IN SHALER DUE TO ROADWAY FLOODING.
Sep 9, 6:23 PM EDTFLASH FLOOD1 Ene Shaler Township, PAMAPLE AT GLENN AVENUE - FLOODED ROADWAY WITH PARTIAL ROADWAY COLLAPSE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WGUS51 KPBZ 092125
FFWPBZ
PAC003-100030-
/O.NEW.KPBZ.FF.W.0048.150909T2125Z-150910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT WED SEP 9 2015

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ALLEGHENY COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 830 PM EDT
    
* AT 524 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO
  INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PITTSBURGH...PENN HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...
  FRANKLIN PARK...SHALER TOWNSHIP...PLUM...NORTH SIDE PITTSBURGH...
  HAMPTON TOWNSHIP...NEW KENSINGTON...O'HARA TOWNSHIP...BELLEVUE...
  WEST VIEW...STOWE TOWNSHIP...OAKMONT...MCKEES ROCKS...FOX CHAPEL...
  ARNOLD...AVALON AND MILLVALE.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING 
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT
NWSPITTSBURGH.
&&

LAT...LON 4044 8005 4054 8013 4061 7979 4058 7977
      4056 7977 4055 7976 4055 7974 4051 7971

$$
3 follow-up statements
434 
WGUS71 KPBZ 092232
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT WED SEP 9 2015

PAC003-100030-
/O.CON.KPBZ.FF.W.0048.000000T0000Z-150910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
632 PM EDT WED SEP 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHEASTERN ALLEGHENY COUNTY...

AT 630 PM EDT...EMERGENCY MANAGEMENT REPORTED HEAVY RAIN DUE TO
THUNDERSTORMS OVER MUCH OF SHALER TOWNSHIP AND ETNA. UP TO THREE
INCHES OF RAIN HAVE ALREADY FALLEN...WITH FLASH FLOODING ONGOING.


SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PITTSBURGH...PENN HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...
FRANKLIN PARK...SHALER TOWNSHIP...PLUM...NORTH SIDE PITTSBURGH...
HAMPTON TOWNSHIP...NEW KENSINGTON...O'HARA TOWNSHIP...BELLEVUE...WEST
VIEW...STOWE TOWNSHIP...OAKMONT...MCKEES ROCKS...FOX CHAPEL...
ARNOLD...AVALON AND MILLVALE.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING 
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT
NWSPITTSBURGH.
&&

LAT...LON 4044 8005 4054 8013 4061 7979 4058 7977
      4056 7977 4055 7976 4055 7974 4051 7971

$$
714 
WGUS71 KPBZ 092352
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EDT WED SEP 9 2015

PAC003-100030-
/O.CON.KPBZ.FF.W.0048.000000T0000Z-150910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
752 PM EDT WED SEP 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHEASTERN ALLEGHENY COUNTY...

AT 749 PM EDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN THE
SHALER AND ETNA AREAS. HEAVIER RAIN HAS ENDED BUT RUNOFF FROM
PREVIOUS RAINFALL WILL CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PENN
HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP... FRANKLIN
PARK...SHALER TOWNSHIP...PLUM...NORTH SIDE PITTSBURGH... HAMPTON
TOWNSHIP...NEW KENSINGTON...O'HARA TOWNSHIP...BELLEVUE...WEST
VIEW...STOWE TOWNSHIP...OAKMONT...MCKEES ROCKS...FOX CHAPEL...
ARNOLD...AVALON AND MILLVALE.

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER INCH ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING 
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT
NWSPITTSBURGH.
&&

LAT...LON 4044 8005 4054 8013 4061 7979 4058 7977
      4056 7977 4055 7976 4055 7974 4051 7971

$$
837 
WGUS71 KPBZ 100027
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
827 PM EDT WED SEP 9 2015

PAC003-100036-
/O.EXP.KPBZ.FF.W.0048.000000T0000Z-150910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
827 PM EDT WED SEP 9 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ALLEGHENY COUNTY WILL
EXPIRE AT 830 PM EDT...

RAIN HAS ENDED AND FLOOD WATERS WILL RECEDE. PLEASE CONTINUE TO HEED
ANY ROAD CLOSURES.

LAT...LON 4044 8005 4054 8013 4061 7979 4058 7977
      4056 7977 4055 7976 4055 7974 4051 7971

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:37 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 9, 3:37 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT WED SEP 9 2015

.SYNOPSIS...
SHOWERS AND SOME THUNDERSTORMS ARE LIKELY TONIGHT AND THURSDAY
WITH THE PASSAGE OF A COLD FRONT. THIS FRONT WILL END
TEMPERATURES BACK TO SEASONAL LEVELS.

&&

.NEAR TERM /THROUGH THURSDAY/...
COLD FRONT IS CURRENTLY MOVING ACROSS THE FORECAST
AREA...ALTHOUGH SHOWERS REMAIN SOMEWHAT SCATTERED IN COVERAGE AT
THIS TIME. CONSIDERING THE AMOUNT OF SUNSHINE THAT WAS PRESENT
BEFORE THE ARRIVAL OF SHOWERS...THIS LIKELY HAS ERODED SOME OF
THE CAP AND WILL ALLOW FOR GREATER INSTABILITY. THIS COULD ALLOW
FOR SOME STRONGER THUNDERSTORMS WITH GUSTY WINDS POSSIBLE.
INTENSITY OF RAIN IS EXPECTED TO PICK UP OVERNIGHT AS A WAVE WILL
DEVELOP ALONG THE FRONT TO THE SOUTH AND MOVE ALONG THE FRONT.
HAVE CONTINUED CATEGORICAL NUMBERS ACROSS THE SOUTHEAST...WITH THE
POSSIBILITY OF AN INCH OF RAIN IN THE WEST VIRGINIA/MARYLAND
RIDGES. THE FRONT WILL CONTINUE TO INCH EASTWARD ON THURSDAY...AND
THE PRIMARY CHANGES DURING THIS TIME PERIOD WERE TO SLIGHTLY
ACCELERATE THE DEPARTURE OF RAINFALL AND KEEP CLOUD COVER IN
SLIGHTLY LONGER. AFTER 11 DAYS IN A ROW WITH ABOVE NORMAL
TEMPERATURES...HIGHS ON THURSDAY SHOULD FINALLY RETURN TOWARDS
CLIMATOLOGY WITH VALUES IN THE 70S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A PASSING SHOWER COULD REMAIN IN THE WV/MD RIDGES THURSDAY
EVENING...BUT DRY WEATHER WILL PREVAIL THURSDAY NIGHT INTO
FRIDAY. THERE IS STILL SOME MODEL DISAGREEMENT FOR TIMING WITH
THE NEXT FRONT...WITH MODELS NOW INDICATING THE CHANCE FOR A
FRIDAY AFTERNOON/EVENING PASSAGE. SPED UP THE TIMING SLIGHTLY FOR
THE FRONT...BUT DID NOT HAVE ENOUGH CONFIDENCE TO BUMP UP POPS TO
LIKELY AT THIS TIME. IN FACT...THE MORE LIKELY TIME FOR HIGHER
POPS WILL PROBABLY COME OVER THE WEEKEND...AS MODELS SHOW STRONG
AGREEMENT ON AN UPPER TROUGH BECOMING A CUTOFF LOW AND DRIFTING
OVER THE REGION. THIS REQUIRED INCREASING SKY COVER AND
PRECIPITATION CHANCES AND DECREASING HIGH TEMPERATURES. SOME
LOCATIONS WILL STRUGGLE TO REACH 70 ON SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BROAD UPPER LEVEL TROUGHING IS FORECAST TO DEVELOP OVER THE EASTERN
CONUS FOR THE LONG TERM PERIOD...LEADING TO COOLER TEMPERATURES AND
LOW PRECIP CHANCES. EXTENDED GRIDS WERE CONSTRUCTED CLOSE TO WPC
GUIDANCE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT MOVING SLOWLY THROUGH THE FORECAST AREA THIS EVENING.
GUSTY SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE LATE
EVENING AND COULD RESULT IN TEMPORARY RESTRICTIONS WITH INDIVIDUAL
CELLS. EVENTUAL MVFR CONDITIONS ARE EXPECTED BY LATE EVENING
MAINLY SOUTH OF KPIT WHERE BETTER MOISTURE POOLING ALONG THE
FRONT IS EXPECTED. EXPECTING VERY GRADUAL IMPROVEMENT THROUGH THE
DAY THURSDAY.
TAX

OUTLOOK...THURSDAY THROUGH MONDAY...
RESTRICTIONS ARE POSSIBLE AGAIN BY THE WEEKEND WITH AN UPPER
TROUGH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 9, 3:30 AM EDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 AM EDT WED SEP 9 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-100730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
330 AM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:52 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Westmoreland38 min
Sep 9, 5:05 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington3 hr
Sep 9, 6:21 PM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Butler, Washington3 hr
Sep 9, 6:46 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Butler3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.